Iowa, 2004

Hail in Iowa, September 14, 2004

September 14, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 14, 1:45 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 14, 1:45 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT TUE SEP 14 2004

.DISCUSSION...
MAIN FORECAST CONCERN REMAINS TSTMS COVERAGE/INTENSITY TNGT ALONG
WITH FLOODING POTENTIAL NERN ZONES.

SHORT TERM...A FAVORABLE SYNOPTIC SETUP FOR AN ACTIVE WEATHER
PATTERN OVER CWA TNGT.  MOISTURE IN PLACE WITH PRECIPITABLE WATER
ABV 1.5 INCHES PER 12Z OAX SOUNDING. 850 MB THETA E ADVCTN CONTS OVR
MUCH OF THE CWA MUCH OF TNGT WITH PRECIP WATER RMNING HIGH THRU 12Z.
IN ADDITION...JET ASSOCD WITH STRONG UPR TROF TO OUR WEST WL COUPLE
WITH RIGHT ENTRANCE REGION OF JET SEGMENT OVR NRN PLAINS AND PROVIDE
UPWARD MOTION TO GO ALONG WITH LOWER LVL FORCING WITH SFC-850 MB
BOUNDARY CONVERGENCE. WL GO SCT/CATEGORICAL POPS MOST SECTIONS TNGT.
FAVORABLE SHEAR EXISTS FOR SVR STORMS INITIALLY AT LEAST WITH MAIN
EMPHASIS SHIFTING TWD HEAVY RAIN LATER THIS EVENING. LAST NGT SAW
SOME 3+ INCH RAIN AMOUNTS NERN NEBR FM NW THRU NE OF OFK. ALTHOUGH
HEAVIEST RAIN TNGT COULD BE SHIFTED SLIGHTLY SE OF THAT AREA...3 HR
FLASH FLOOD INDICES HAVE BEEN LOWERED TO 1-2 INCHES SVRL NERN
COUNTIES. WL ISSUE FLASH FLOOD WATCH ACROSS A FEW COUNTIES OVER NERN
NEBRASKA AND MENTION HEAVY RAIN ALSO OVR A FEW COUNTIES S OF THAT
AREA WHERE HEAVY RAIN IS POSSIBLE BUT INDICES HIGH ENOUGH DUE TO A
SVRL WEEK DRY PD SO THAT FLOODING IS LESS LIKELY.  ADJUSTED TEMPS
SLGTLY UP SERN ZONES WHERE FRONTAL PASSAGE MAY NOT BE UNTIL WED AM.

FRONT AND UPR TROF SHOULD SWEEP PCPN CHCS TO OUR E WED AFTN AND
TRENDED POPS DOWN IN THE AFTN AND JUST LINGERED POPS AFT 18Z FAR ERN
COUNTIES. LOW CLOUDS WL PRBLY WRAP AROUND SYSTEM FIRST PART OF THE
DAY...BUT LATEST META SUGGESTING SOME BREAKUP LIKELY IN THE AFTN TO
ALLOW READINGS TO RECOVER INTO THE LOWER 70S.

DRY AND MODERATING TEMPS THEN STILL ON TRACK THURSDAY INTO FRIDAY
AND AS NEXT UPR TROF APPROACHES EARLY NEXT WEEK...READINGS SHOULD
WARM A LTL ABOVE OPERATIONAL MEX GUIDANCE THIS WEEKEND AND POSSIBLY
COULD BE SIMILAR TO THOSE OBSERVED THIS PAST WEEKEND.  WONT GO
QUITE THAT WARM YET...BUT DID BOOST A LTL.

STILL SOME QUESTION ON HOW FAST NEXT TROF MOVS INTO THE PLAINS TWD
DAY 7...BUT LATEST OPERATIONAL GFS AND ECMWF WERE SIMILAR WITH IT
APPROACHING WRN NEBR MONDAY.  REMOP ALSO SHOWED A HIGH MEASURE OF
PREDICTABILITY WITH THIS SOLUTION. FEEL IVAN MAY OPEN ENOUGH AND
WEAKEN ENOUGH SO THAT STRONGER LARGE SCALE TROF MAY INFLUENCE PLAINS
WX BY DAY 7 TO ALLOW IT TO MOVE INTO CWA AND INCLUDED MODEST POPS
AND COOLER TEMPS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH 09Z FOR PIERCE...CEDAR...WAYNE AND THURSTON
COUNTIES.
IA...NONE.

&&

CHERMOK
Hazardous weather outlook, Sep 14, 4:20 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT TUE SEP 14 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150530-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
520 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS ARE LIKELY FOR PARTS OF THE OUTLOOK AREA
INTO THIS EVENING AND ARE POSSIBLE LATER TONIGHT AS WELL.  LARGE HAIL
AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS...HOWEVER...ISOLATED
TORNADOES AND LOCALLY HEAVY RAIN ARE ALSO POSSIBLE.  WEDNESDAY
MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED...HOWEVER...SMALL
HAIL...LIGHTNING AND ADDITIONAL RAINFALL WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A LARGE PART OF
EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL 10 PM CDT.

A FLOOD WATCH IS IN EFFECT FOR CEDAR...PIERCE...WAYNE...AND THURSTON
COUNTIES UNTIL 4AM CDT.

A PAIR OF FRONTS STRETCH FROM NORTHERN IOWA INTO EAST CENTRAL
NEBRASKA AND A COLD FRONT IS OVER NORTHEAST NEBRASKA.  TO THE SOUTH
OF THESE FRONTS...AFTERNOON TEMPERATURES HAD WARMED INTO THE 90S.
SURFACE DEWPOINTS IN THE UPPER 60S AND LOWER 70S POOLED IN
SOUTHWEST IOWA AND IN BETWEEN THESE FRONTS.  A SERIES OF WEATHER
DISTURBANCES AND A STRONG UPPER LEVEL JET WILL COMBINE WITH THE
INSTABILITY AND STRONG SHEAR TO PRODUCE SCATTERED THUNDERSTORMS
RESULTING IN THE SEVERE WEATHER.

PARTS OF NORTHEAST NEBRASKA RECEIVED 1 TO 4 INCHES OF RAINFALL
OVERNIGHT...THIS HAS MOISTENED SOIL CONDITIONS AND A FLOOD WATCH IS
IN EFFECT DUE TO THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL AND
FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA MONDAY
AND TUESDAY.  SOME OF THE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED FOR THIS EVENING AND MAY BE
NEEDED OVERNIGHT.  STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED
WEDNESDAY MORNING.

ZAPOTOCNY

In the hours before

Local storm report, Sep 14, 4:11 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
511 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             MOORHEAD                41.92N 95.85W
09/14/2004  0.88 INCH        MONONA             IA   TRAINED SPOTTER

0459 PM     HAIL             3 N OAKLAND             41.88N 96.47W
09/14/2004  0.88 INCH        BURT               NE   PUBLIC

&&

BRAND

The radar

The Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
September 14, 5:08 PM CST
Where
Harrison County, 3 mi NW of Little Sioux
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.833, -96.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421737.